Massachusetts, 2017

Drought in Massachusetts, March 1 to 31, 2017

March 1 to 31, 2017 · NWS BOX · 9 events in 9 counties and zones

Precipitation was below normal in all areas except the Northeast, where it was one-quarter inch above normal. 1 degrees below normal.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Precipitation was below normal in all areas except the Northeast, where it was one-quarter inch above normal. Average temperatures for March were between 2.5 and 5.1 degrees below normal.

Average monthly streamflows were below normal in all areas except the West. Groundwater levels stagnated in recovering this month. Quabbin Reservoir was at a below-normal level, but the other monitored reservoirs in the Connecticut River Valley were at normal.

All regions improved to a Drought Advisory except for the Berkshires, which had no headline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 28, 10:01 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Feb 28, 10:01 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1001 PM EST Tue Feb 28 2017

.SYNOPSIS...
Unseasonably mild weather continues into Wednesday evening.
Some rain, even thunderstorms will accompany these conditions at
times mainly tonight into Wednesday night. Then dry but
blustery and progressively colder air arrives Thursday and
continues into Saturday. In fact by Friday night into Saturday
temperatures will average 15 to 20 degrees colder than normal
along with wind chills of -5 to 10 by Saturday morning.
Temperatures will begin to moderate some by Sunday and
especially next Monday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
10pm update...
Area of more widespread rain co-located with deepest overrunning
associated with a warm front which still remains to our S-SW
this evening. As this warm front continues its slow push to the
N, along with a gradual increase in column moisture will allow
the band of rain to shift into portions of S New England through
the early AM hours. Have POPs gradually increasing through the
remainder of the night. However, have tapered them back from
previous forecasts as the strongest LLJ energy will actually
remain to the S suggesting that best chances for rain will
remain especially S of the Pike. Otherwise, forecast on track,
expect temps to remain where they are or even increase as dwpts
continue a slow climb.

Previous discussion...

Tonight...

Widespread showers with an area of heavier rain and embedded thunder-
storms. Focus along a convergent h925-85 nose of high thetaE air and
anomalous precipitable waters roughly +2-3 standard deviations with
elevated instability, accompanying H5-7 vorticity maximum. Modest
accompanying shear in a conditionally unstable environment above a
shallow stout surface inversion. Expect widespread shower activity
given the lift and forcing mechanisms over the region with heavier
rain and embedded thunderstorms over SE areas of S New England with
the better environment of convergent focus and ascent. Progressive,
low risk of flooding.

Dewpoints on the rise with increasing S/SW flow, gusts potentially
up around 20 to 25 mph along the coastline. Anticipate a non-diurnal
temperature trend with lows observed around midnight in the low to
upper 40s. Likely going to be contending with low clouds, fog given
the abundance of moisture and aforementioned surface inversion with
the pronounced warming immediately aloft.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Wednesday into Wednesday night...

Potential for strong storms, however an underlying uncertainty with
respect to outcomes. Some keys to this forecast: 1.) instability and
specifically whether destabilization occurs yielding surface based
mixing, and 2.) available forcing / lift, in particular convergent,
support via ascent.

Lots of variables with this low instability, high shear setup. Am
confident concerning shear: parallel jet pattern throughout much of
the column yielding similar vector orientation of the cloud bearing
layer and bulk shear. Roughly parallel to the pre-frontal trough and
later cold front, with any instability, storm mode in the form of
line convection with potential bowing segments, preference towards N
book-end vorticies. Of considerable note is values of 0-1 km bulk
shear upwards of 50 kts and helicity on the order of 300 m2/s2. This
along with 0-6 km bulk shear upwards of 80 kts. The parallel flow
regime, these storms are going to be booking it E/NE at a rapid pace
with an embedded threat of damaging winds.

However, this convective setup requires instability and forcing. The
thermal and instability axes focus towards the low/mid Hudson Valley
also SW New England ahead of a pre-frontal trough and later cold
front. Forecast models signal MUCAPE of several hundred to 1000 j/kg
potentially pushing into S New England collocated with a significant
H5-7 elevated mixed layer with lapse rates of around 7 C/km, though
more pronounced S of the region. Yet convergence seems absent over S
New England much of the day until the cold front sweeps through the
region towards late afternoon into evening. Convergent forcing does
not appear as sharp as last weekend.

Uncertainty and forecast challenges. Could see some morning - midday
convection associated with a fairly potent H5-7 shortwave suggested
by a majority of the models. Clouds/precipitation subsequent issues,
perhaps remnant boundaries. In addition, possible that convection
developing upstream robs the unstable environment from the N, storms
potentially turning E/SE with the Corfidi vector flow.

Lots of uncertainty making this only a moderate confidence forecast
at most. Not willing to hang my hat on any one solution. Even as the
prior forecaster noted, forcing may be split across the area with
synoptics to the N and convection to the S.

Though not ignoring some of the recent SREF parameters highlighting
the severe weather threat as the sig-tor probability of values of 1
and 3 are high, up to 90% with the probability of a sig-tor of 1.
With focus on instability values > 500 j/kg and shear > 30 kts,
there is concern for W/SW portions of MA and CT. Given the potential
environment, should forcing/instability/shear come together, its
possible that with any line convection an embedded tornado within a
N book-end vortex is possible, exacerbated by the low LCLs forecast.
Greater concern with any S/SE surface winds, watching closely the CT
and Pioneer River Valleys.

In all we need to continue to watch this closely. There remains the
potential for line convection to sweep the region. Damaging winds
possible along with the threat of a tornado if it materializes.

Storm Prediction Center has extended the marginal risk further E
across most of S New England except the Cape, with a slight risk
into CT, mainly for the late day storm threat. Focus is upon the
risk of rapidly moving, low-topped line convection with bowing
segments that when traversing the area enhance the surface wind
threat. There is some underlying uncertainty similar to concerns
noted above, but felt it prudent to account for the possibility of
damaging winds and thus the marginal / slight risk was extended E.

A mild day with the surge of warmer temperatures and increasing
moisture. Highs topping in the low to mid 60s, holding fairly
stable into the evening hours before dropping out behind the
sweeping cold front and increasing W flow, cold air advection.
Lows down into the low to mid 40s with mid to upper 30s W
especially over the Berkshires.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Updated 420 pm

Highlights...

* Dry but turning windy and much cooler Thu

* Brief shot of arctic air Fri night into Saturday

* Milder Sun afternoon and especially early next week

Details...

Thursday...

985 mb low over Maine continues to intensify as it tracks into the
the maritimes as a sub 980 mb low Thu afternoon. Its attending
surface cold front whips across the region early Thu morning with
strong CAA during the day as 850 temps fall from zero to about -10C
by 7 pm. Thus highs for the day will likely occur early in the
morning and then fall into the 40s thru the afternoon. Temps could
be near 50 at sunrise across southeast MA. Bufkit soundings support
gusty west winds up to 40 mph which will make it feel even colder.
Model moisture profiles suggest lots of post frontal strato-cu, so
likely could be more clouds than sunshine with decreasing clouds
toward sunset as diurnal heating is lost.

Friday...

at 12z Arctic front and weak wave located across the eastern Lakes
into northern-central MA...then sweeps across the area as the day
during the evening and overnight. Models not offering much moisture
with this feature so any meaningful snowfall is looking to be a low
probability. However these small scale frontal waves offer very low
predictability, probably not much more than 36 hrs in advance. Thus
will go with slight chance pops but probably more clouds than
precip. Then arctic air overspreads the region Fri night along with
blustery NW winds with wind chills -5F to +10F by sunrise. Sided
with the coldest guidance here.

Saturday...

Anomalous cold airmass over the region Sat morning with both 925 mb
and 850 mb 2 standard deviations colder than climo! GFS and its
ensembles GEFS are the coldest guid with 850 temps down to -27C to
-28C over the area 12z Sat. However the 12Z EC and its ensembles EPS
not as cold at -20C to -22C, still anomalous for early March. Even
using the EC and EPS temps aloft, highs Sat will likely remain in
the mid to upper 20s, perhaps 30/31 along the south coast. These
temps are 15-20 degs colder than normal! Nonetheless a gusty NNW
winds will provide bitterly cold wind chills especially during Sat
morning. Could be a risk of a few snow showers or flurries late
Sat/Sat night as potent s/wv moves thru. In fact could be some ocean
effect snow showers over southeast MA if winds turn to the
northeast. As for highs Sat, leaned toward the coldest guid given
temp anomalies at 925 and 850 are 2 standard deviation below climo.

Sunday...

Very cold start to the day with mins in the teens throughout the
region with single digits possible too. Given it's March the higher
sun angle combined with lack of snow cover will help temps rebound
to 35-40 during the afternoon. It will feel even milder given lots
of March sunshine and light winds with high pressure overhead.

Early next week...

Deep trough over the maritimes continues to move eastward allowing
height rises over New England. This will support milder temps but
also the risk of precip as another potent system approaches.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...Moderate confidence.

00z update...

Not much change from previous TAFs. Uncertainty on how
widespread IFR-LIFR in areas of low clouds and dense fog
overnight into Wed morning. Latest guidance suggest highest
probability of IFR-LIFR in dense fog will be across CT/RI and
southeast MA. Earlier discussion below.

==================================================================

Tonight...
MVFR lowering to IFR with BR / FG issues, low cigs. Widespread
RA developing late towards morning. Focus especially across S/SE
New England. Low risk TSRA. Increasing winds out of the S with
gusts up to 20 kts. LLWS threat for SE New England terminals
with 50 kt SW winds 2 kft agl.

Wednesday into Wednesday night...
Potential shot of RA/TSRA morning into midday. Another episode
late afternoon into evening possible. MVFR-IFR a majority of the
time. SW winds around 15 kts with gusts 25 to 35 kts, strongest
over S/SE coastal terminals. LLWS threats with 60 kt SW winds 2
kft agl, mainly over SE New England. Winds back W late, strengthen
with widespread gusts 30 to 35 kts after midnight into Thursday
morning.

KBOS TAF...Moderate confidence in TAF.

KBDL TAF...Moderate confidence in TAF.

Outlook /Thursday through Sunday/...

Updated 420 pm...

Thursday through Saturday...Moderate confidence. Mainly VFR
conditions with northwest wind gusts of 20 to 30 knots at times.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...

Increasing SW winds throughout the period with a potential for
gales for the SE waters going into Wednesday / Wednesday evening
ahead of a cold front. Increasing wave action towards 8-12 feet
on the S/SE waters with wind stress as rain / fog issues impact
the waters with reductions in visibility.

Small craft advisories extended for all areas not encompassed
within the gale watch.

Outlook /Thursday through Sunday/...

Updated 420 pm...

Thursday through Sunday...Moderate to high confidence.  An extended
period of northwest wind gusts of 25 to 35 knots expected as a
result of cold air advection behind several fronts.
Strongest winds look to occur Thursday and again late Friday
night/Saturday, when gale headlines may be needed. Could be a second
surge of strong NNW winds late Sat-Sat night. Lastly, areas of
freezing spray expected Friday night into Saturday morning as very
cold air moves over the waters. May need a freezing spray advisory
during this time to account for the risk of moderate freezing
spray.

&&

.HYDROLOGY...
River levels, especially along the Mid to Lower CT River Valley
in MA and CT, are dropping from Monday's crest, aside from
Middle Haddam, CT which is approaching crest later this afternoon.

There is still snowpack across N New England and subsequent melt
water that can move downriver. In addition, there is a decent
slug of rain forecast across the Northeast beginning Tuesday
through Wednesday into Wednesday night. These additional rains
combined with snow melt will likely result in river rises in the
near future.

Those with interests along the mainstem rivers should stay aware
of the latest forecasts as conditions will likely change through
the midweek period.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Watch from Wednesday afternoon through Wednesday evening
     for ANZ232-254>256.
     Small Craft Advisory from 10 AM to 1 PM EST Wednesday for
     ANZ232.
     Small Craft Advisory from 10 AM Wednesday to 7 AM EST Thursday
     for ANZ230-231-233-234-236-251.
     Small Craft Advisory from 7 AM Wednesday to 7 AM EST Thursday
     for ANZ235-237-250.
     Small Craft Advisory from 4 AM to 1 PM EST Wednesday for
     ANZ254>256.

&&

SYNOPSIS...Nocera/Sipprell
NEAR TERM...Doody/Sipprell
SHORT TERM...Sipprell
LONG TERM...Nocera
AVIATION...Nocera/Sipprell
MARINE...Nocera/Sipprell
HYDROLOGY...
Hazardous weather outlook, Feb 28, 4:40 PM EST, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
440 PM EST Tue Feb 28 2017

CTZ002>004-MAZ002>024-026-RIZ001>008-012145-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
440 PM EST Tue Feb 28 2017

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts except Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is potential for a few strong to severe thunderstorms
Wednesday afternoon and night...but the higher risk will exist
southwest of our region. The main risk is for locally strong to
damaging wind gusts.

We will continue to watch the river levels of the lower Connecticut
river. The combination of snowmelt and heavy rain this weekend may
rise the river to above action stage, or even minor flood.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required Wednesday.

ANZ232-254>256-012145-
Nantucket Sound-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
440 PM EST Tue Feb 28 2017

...GALE WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

Northwest gale force wind gusts are possible Thursday with another
round possible later Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-231-233>237-250-251-012145-
Boston Harbor-Cape Cod Bay-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
440 PM EST Tue Feb 28 2017

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low to moderate risk for southwest gales to develop
Wednesday and Wednesday night. There is higher confidence in west to
northwest gale force wind gusts on Thursday with another round
possible later Friday night and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Eastern Hampden

When
March 1, 12:00 AM EST to March 31, 11:59 PM EST
Where
Eastern Hampden forecast zone
Reported by
Drought Monitor
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe Drought (D2) designation in Eastern Hampden County through March 21. On March 21 the D2 designation was reduced to include only areas near and west of the Connecticut River. Areas to the east were reduced to the Moderate Drought (D1) designation.

Drought, Western Hampden

When
March 1, 12:00 AM EST to March 31, 11:59 PM EST
Where
Western Hampden forecast zone
Reported by
Drought Monitor
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe Drought (D2) designation in Western Hampden County through March 21. On March 21 the D2 designation was reduced to cover only the southeast portion of Western Hampden County. The remainder of the region was reduced to the Moderate Drought (D1) designation.

Drought, Eastern Hampshire

When
March 1, 12:00 AM EST to March 31, 11:59 PM EST
Where
Eastern Hampshire forecast zone
Reported by
Drought Monitor
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe Drought (D2) designation in Eastern Hampshire County through March 21. On March 21 the southeast portion of Eastern Hampshire County was reduced to the Moderate Drought (D1) designation while the remainder of the region stayed at the D2 designation.

Drought, Western Hampshire

When
March 1, 12:00 AM EST to March 21, 11:59 AM EST
Where
Western Hampshire forecast zone
Reported by
Drought Monitor
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe Drought (D2) designation in Western Hampshire County through March 21. On March 21, all parts of the region were reduced to the Moderate Drought (D1) designation.

Drought, Eastern Franklin

When
March 1, 12:00 AM EST to March 31, 11:59 PM EST
Where
Eastern Franklin forecast zone
Reported by
Drought Monitor
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe Drought (D2) designation in Eastern Franklin County through March 21. On March 21, the northern part of the region was reduced to the Moderate Drought (D1) designation, while the southern part remained at the D2 designation.

Drought, Western Franklin

When
March 1, 12:00 AM EST to March 21, 11:59 AM EST
Where
Western Franklin forecast zone
Reported by
Drought Monitor
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe Drought (D2) designation in the southern part of Western Franklin County through March 21. On March 21, this region was reduced to the Moderate Drought (D1) designation.

Drought, Southern Worcester

When
March 1, 12:00 AM EST to March 21, 11:59 AM EST
Where
Southern Worcester forecast zone
Reported by
Drought Monitor
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued a Severe Drought (D2) designation in the extreme western part of Southern Worcester County through March 21, at which time it was reduced to a Moderate Drought (D1) designation.

Drought, Northern Worcester

When
March 1, 12:00 AM EST to March 31, 11:59 PM EST
Where
Northern Worcester forecast zone
Reported by
Drought Monitor
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

The U.S. Drought Monitor maintained a Severe Drought (D2) designation in western and northern parts of Northern Worcester County through the month of March.

Drought, Northwest Middlesex County

When
March 1, 12:00 AM EST to March 31, 11:59 PM EST
Where
Northwest Middlesex County forecast zone
Reported by
Drought Monitor
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

The U.S. Drought Monitor maintained a Severe Drought (D2) designation in Northwest Middlesex County through the month of March.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2017Every state in 2017This day in weather historyWarnings in Massachusetts, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686225, 686228, 686229, 686231, 686233, 686235, 686236, 686239, 686240.